[Skip to Content]
[Skip to Content Landing]
Article
April 1984

Safety of Domperidone in Metoclopramide-Induced Parkinsonism

Author Affiliations

Parkinson's Disease Clinic Division of Neurology Ottawa Civic Hospital 1053 Carling Ave Ottawa, Ontario Canada K1Y 4E9

Arch Neurol. 1984;41(4):363-364. doi:10.1001/archneur.1984.04050160025009
Abstract

To the Editor.  —The recent report by Buchholz and Kariya1 again emphasized the now well-established fact that parkinsonism is a potential complication of long-term metoclopramide therapy.2,3 Domperidone, a peripheral dopaminergic blocking agent, has been documented to have little or no effect on central dopamine receptors4 and has been reported to be safe in treating Parkinson's disease.5 The drug is now undergoing clinical trials in the United States and Canada to assess its efficacy and safety in controlling levodopa- and dopamine agonist-induced gastric upset in patients with Parkinson's disease. Its protective effect is thought to be on the chemoreceptor trigger zone of the area postrema which lies outside the blood-brain barrier.

Report of a Case.  —We had a case of metoclopramide-induced parkinsonism that resolved with domperidone therapy. A 59-year-old diabetic woman had progressively worsening nausea and vomiting from impaired gastric emptying. Metoclopramide, 20 mg daily, gave complete

×